It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 05-02-2012, 05:19 PM   #1
Newbie
(female)
 
Join Date: Apr 2012
Location: Vicksburg, MS USA
Posts: 5
missippigypsy HB User
Question New to Fentanyl 25 mcg but having no relief

I was getting no relief from the Vicodin/Flexeril that I was on alone (*for pain management) So, my physician prescribed Duragesic patches and I am at the end of week on and on day 1 of 25 mcg of the Watson brand Fentanyl patch. I am still having to take my Vicodin and Flexeril (and toradol for headaches) as well as all of my other plethora of medicines for various maladies. (all prescribed and picked up with the same pharmacy.
I, literally, JUST picked up 10 patches (the month? supply) of 25 mcg of Fentanyl, yesterday. But, the only difference I have noticed from this dosage, is the fact I can sleep better (ie: ALL THE TIME)
Is it normal that I should still need my almost-normal vicodin at this stage? (newly "patched"?)
I thought, for sure, that it would help with some of the pain I was having at rest. But, I can sit up in bed and almost immediately have back, hip and leg pain. All this just gets worse through out the day and never completely goes away, but I was hoping it would at least be tolerable where I could cope with it better.

Anyone here still needing their pain meds in the beginning or can you tell me what I can do?
__________________
Muscle Biopsy Diagnosis: Mitochondrial Myopathy 8/2011
Sacroiliac Joint Dysfunction, Fibromyalgia, Polymalgia, Chronic Fatigue Syndrome, A.D.D., Chronic Depression

 
Old 05-02-2012, 09:13 PM   #2
Senior Veteran
(female)
 
backhurtz's Avatar
 
Join Date: Oct 2008
Location: NY, USA
Posts: 540
backhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB User
Re: New to Fentanyl 25 mcg but having no relief

Since you just began using the 25 mcg. patches, it may take up to a week before you notice an improvement in the pain levels consistantly with the use of the higher dosage patches. Usually my PM doctor tells a patient using fentanyl patches to give it at least three changes of the patches before deciding that the dosage needs to be increased, after discussion with him of course. It takes a few days for your blood plasma levels to rise to the right levels and then to stay there. You should be able to reduce your intake of breakthrough meds ( ie....instead of taking it at your regular times, try extending the time a bit, an hour, or two and then as you go into your next patch change, see about dropping the dose to half and then by the third patch change, you should be able to not use the breakthrough meds unless needed for uncontrolled pain beyond your normal levels. If not you may need to titrate the dose a bit more , but given your dose of vicoden and the dose of fentanyl you were given you shouldn't really need to increase it once you get to a steady state of blood plasma.
As far as the sleepiness goes, that should subside over the course of a week , but do be watchful for shallow respiration or drugged feelings, since fentanyl is very potent and it may be that it could be too strong for your current needs. Opana is a medication that I didnt see in your other listing of previous meds , and there are others that may work just as well for your pain management needs if the fentanyl doesn't work out.
Back

 
The Following User Says Thank You to backhurtz For This Useful Post:
missippigypsy (05-02-2012)
Sponsors Lightbulb
   
Old 05-03-2012, 12:31 AM   #3
Inactive
(female)
 
Join Date: Mar 2008
Posts: 5,070
katlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB User
Re: New to Fentanyl 25 mcg but having no relief

OK, so you've been on them for a week, for that week you were using 2 12mcg patches every 72 hours, and today you put your first 25mcg patch on.

If by your next patch change, in 72 hours, you don't notice some marked improvement, you should probably ask your Dr. about switching to a 48 hour dosing schedule. Some people metabolize the meds faster and it just doesn't last for 72 hours.

Regardless you should have seen some relief by now without having to take the full amount of Vicodin.

The Vicodin should only be used for intolerable pain spikes, it shouldn't be used everyday to control constant pain. You probably won't be able to do that much longer because your Dr. will probably give you less Vicodin on your next script, since it's now for Breakthru pain.

Kat

 
The Following User Says Thank You to katlin09 For This Useful Post:
missippigypsy (05-03-2012)
Closed Thread

Tags
back pain, duragesic, fentanyl patches, pain, vicodin



Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



tortoisegirl (159), gmak (156), Shoreline (152), BB07 (94), backhurtz (84), katlin09 (69), Ilovemycutedog (53), galalena (50), jonnstar (35), Isotope (34)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (857), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (671), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 08:15 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!